| Ecstasy is alleged in causing girls suicide|
The parents of an 18-year-old student who killed herself while suffering from an ecstasy-induced depression ...
| Jusy Say NO to Club Drugs|
clubs, concert halls and even outdoor festivals are in danger of being put out ...
| ECSTASY DEPLETES BRAIN OF MOOD CHEMICAL|
Using the recreational drug Ecstasy reduces the amount of a brain chemical that controls mood, ...
| Ecstasy side effects 'not minor'|
The effects of the drug ecstasy cannot be dismissed as minor, according to an intensive ...
| Ecstasy worth $20M seized by authorities|
HIDDEN in heavy duty machinery, the thousands of tiny multi-coloured tablets would have been worth ...
| Ecstasy Abuse Rising|
The synthetic drug Ecstasy, also known by its chemical abbreviation MDMA, has emerged as a ...
New info on ecstasy deaths
In an effort to further the understanding of ecstasy-related deaths, researchers at Ohio Northern University recently identified a protein that may play a role in the sometimes-fatal hyperthermia that is caused by overdoses of the drug.
Through extensive experimentation, the researchers found that mice bred without a protein called UCP-3 heat up less after they have been injected with doses of ecstasy that kill normal rodents.
The mouse studies are the earliest steps to finding a potential therapy to help humans who develop the irreversible complication after an ecstasy overdose.
"When the body overheats enough, skeletal muscle breaks down and organs fail, leading to an agonizing death," according to Ted Mills, a National Heart, Lung and Blood Institute researcher and co-author of the study.
"By isolating this protein, we might be able to see whether, in fact, we can block this hyperthermia from occurring," Mills continued. "Nobody's been able to do that before."
One of the many gruesome effects of ecstasy-related hyperthermia that Mills mentioned is the fact that when body temperatures rise to the 108 degree range -- as they sometimes do under the influence of ecstasy -- muscle cells will begin "popping open" sporadically.
Though there are relatively few deaths from overheating, considering the enormous amount of ecstasy produced and used around the world, according to Jansen, the report is an important step toward pinpointing the cause of the overheating, but he also suspects there are other factors involved.
Also worrisome is the increased risk of psychological problems as a result of ecstasy use.
"As low serotonin has been linked to depression and anxiety, it has been suggested that heavy users of ecstasy may be at [an] increased risk of developing psychological problems of this nature," Jansen said.
"Euphoria", "E-Bomb", "Speed for Lovers", "E": all of these are names for the popular club drug ecstasy. Officially known as a "'psychedelic amphetamine," ecstasy, or MDMA, has gained popularity over the past 20 years because of its ability to produce strong feelings of comfort, empathy, and connection to others, according to esctasy.ws.org. An average dose of ecstasy can run anywhere from seven to 30 dollars, and common routes of administration are swallowing or snorting, although it can be smoked or injected as well.
According to national drug rehab facility Narcanon, the number of persons who had ever tried ecstasy increased from 6.5 million in 2000 to 8.1 million in 2001, and the numbers are expected to rise steadily over the next few years.
While the number of deaths related directly to ecstasy use is relatively low (only a handful have been reported in Great Britain and the United States), the side effects of the drug include dehydration, heat exhaustion, and dangerously high body temperatures.
"Like other potent mind-altering drugs, the use of ecstasy has been associated with impaired mental health and impaired judgment," Dr. Karl Jansen, an expert affiliated with the anti-drug website ecstasy.org, said. "While under the influence of the drug, users may sometimes experience confusion, disorientation, anxiety, panic attacks, depression, insomnia, depersonalization, derealisation, perceptual disorders and hallucinations, paranoia and psychotic phenomena. Suffice to say, it is extremely dangerous."